Texas, 2020Flash Flood and Hail in Texas, May 11, 2020
May 11, 2020 · NWS MAF · 8 events in 4 counties and zones
An upper level disturbance moved over West Texas which provided lift. There was strong heating across the area along with a dryline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved over West Texas which provided lift. There was strong heating across the area along with a dryline. This resulted in instability, moisture, and lift along the dryline. There was also wind shear present. These conditions resulted in thunderstorms that produced severe winds, large hail, and flash flooding across portions of the Trans Pecos and Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 11, 1:31 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, May 11, 1:31 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Mon May 11 2020
.DISCUSSION...
The steering flow this week will be text book zonal flow with
westerly winds bringing a series of week disturbances across the
area. The first weak upper trough will cause storms to develop
this afternoon and move east into the Permian Basin later this
evening. Instability and shear is enough that any storms could
become severe with large hail and strong winds the primary threat.
See SPCs SWODY1 for more details.
Tuesday dries out due to weak upper ridging then another round of
possibly severe storms is expected Wednesday with the passage of
another trough. Another one day break then a third disturbance
arrives Friday increasing rain chances again, this time mainly
for the eastern Permian Basin and lower Trans Pecos though rain
chances may be pulled back farther west in subsequent forecasts.
Temperatures throughout this week will be near normal with highs
in the upper 80s to lower 90s. The lack of an amplified upper
level ridge or strong cold front will prevent much of a departure
from the mean for temps.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 62 89 67 91 / 50 10 10 20
Carlsbad 57 93 58 93 / 30 0 0 0
Dryden 64 92 67 91 / 40 10 0 30
Fort Stockton 61 91 65 91 / 60 10 0 30
Guadalupe Pass 54 82 56 82 / 20 0 0 0
Hobbs 55 89 58 91 / 50 0 0 10
Marfa 51 86 53 87 / 40 0 0 20
Midland Intl Airport 61 91 67 92 / 50 10 0 20
Odessa 61 91 66 92 / 50 0 0 20
Wink 59 94 62 95 / 50 0 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
12/10
Hazardous weather outlook, May 11, 1:15 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon May 11 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Mon May 11 2020 /115 PM MDT Mon May 11 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will be possible across much of the area
through tonight, especially this evening. A few storms may become
strong to severe accompanied by damaging winds and large hail.
Locally heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another round of thunderstorms is expected Wednesday across west
Texas. A few storms could be strong to severe with locally heavy
rainfall possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon or early
this evening.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, May 11, 2:55 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM CDT Mon May 11 2020
NMZ028-TXZ273-112130-
Eddy County Plains NM-Eastern Culberson County TX-
355 PM CDT Mon May 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 430 PM CDT/330 PM MDT/...
At 354 PM CDT/254 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Whites City, or 25 miles northeast of
Pine Springs, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Eddy
and north central Culberson Counties.
LAT...LON 3199 10452 3214 10451 3219 10416 3192 10416
TIME...MOT...LOC 2054Z 268DEG 14KT 3205 10442
10
Special weather statement, May 11, 3:20 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
420 PM CDT Mon May 11 2020
TXZ273-112145-
Eastern Culberson County TX-
420 PM CDT Mon May 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CULBERSON COUNTY
UNTIL 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 27
miles north of Kent, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Culberson County.
LAT...LON 3141 10438 3156 10437 3164 10406 3131 10409
TIME...MOT...LOC 2120Z 268DEG 14KT 3147 10430
10
Special weather statement, May 11, 3:32 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT Mon May 11 2020
NMZ028-TXZ273-112215-
Eddy County Plains NM-Eastern Culberson County TX-
432 PM CDT Mon May 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY...NORTHWESTERN
REEVES AND NORTHEASTERN CULBERSON COUNTIES UNTIL 515 PM CDT/415 PM
MDT/...
At 432 PM CDT/332 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Whites City, or 28 miles south of
Carlsbad, moving east at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Eddy,
northwestern Reeves and northeastern Culberson Counties.
LAT...LON 3189 10439 3206 10445 3219 10413 3193 10403
TIME...MOT...LOC 2132Z 252DEG 10KT 3200 10434
Special weather statement, May 11, 3:39 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
439 PM CDT Mon May 11 2020
TXZ075-112215-
Pecos TX-
439 PM CDT Mon May 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 515 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Fort Stockton, moving east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of north central Pecos
and southeastern Reeves Counties.
LAT...LON 3117 10320 3130 10289 3104 10280 3100 10314
3117 10321
TIME...MOT...LOC 2139Z 252DEG 10KT 3111 10310Special weather statement, May 11, 3:45 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 PM CDT Mon May 11 2020
TXZ075-274-112230-
Pecos TX-Reeves County Plains TX-
445 PM CDT Mon May 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHEASTERN
REEVES AND EASTERN JEFF DAVIS COUNTIES UNTIL 530 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Saragosa, or 29 miles west of Fort Stockton,
moving east at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Pecos,
southeastern Reeves and eastern Jeff Davis Counties.
This includes Interstate 10 between mile markers 216 and 244.
LAT...LON 3096 10367 3116 10321 3069 10305 3065 10342
3069 10348
TIME...MOT...LOC 2144Z 252DEG 10KT 3082 10337Special weather statement, May 11, 4:02 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Mon May 11 2020
TXZ045-046-112245-
Dawson TX-Gaines TX-
502 PM CDT Mon May 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GAINES AND DAWSON
COUNTIES UNTIL 545 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Seminole, moving northeast at 25 mph. This storm will
impact US Highway 180.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin Center,
Arvana and McKenzie Lake.
LAT...LON 3264 10180 3256 10252 3283 10251 3296 10220
3296 10197
TIME...MOT...LOC 2201Z 245DEG 23KT 3270 10240
80Event by event
4 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pecos
- When
- May 11, 4:38 PM CST
- Where
- Pecos County, 1 mi NW of Ft Stockton Arpt Fst
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.930, -102.932
A thunderstorm moved across Pecos County and produced a 61 mph wind gust at the Fort Stockton ASOS site.
Hail, Pecos
- When
- May 11, 5:01 PM CST to 5:06 PM CST
- Where
- Pecos County, 0.99 mi S of Ft Stockton Arpt Fst
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.906, -102.917
Thunderstorm Wind, Brewster
- When
- May 11, 5:01 PM CST
- Where
- Brewster County, Castolon
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.130, -103.520
A thunderstorm moved across Brewster County and produced a 63 mph wind gust at the Castolon mesonet site.
Hail, Pecos
- When
- May 11, 5:02 PM CST to 5:07 PM CST
- Where
- Pecos County, 1.76 mi NW of Ft Stockton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.898, -102.891
Hail, Pecos
- When
- May 11, 5:55 PM CST to 6:00 PM CST
- Where
- Pecos County, 13.02 mi SE of Ft Stockton
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 30.724, -102.746
Flash Flood, Pecos
- When
- May 11, 5:57 PM CST to 7:30 PM CST
- Where
- Pecos County, 1.82 mi SE of Ft Stockton Arpt Fst to 1.49 mi WNW of Ft Stockton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.902, -102.898
Heavy rain fell across Pecos County and produced flash flooding in Fort Stockton. Two cars were flooded in Fort Stockton. The cost of damage is a very rough estimate.
Thunderstorm Wind, Reeves
- When
- May 11, 6:15 PM CST
- Where
- Reeves County, 2 mi SW of Pecos
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.399, -103.504
A thunderstorm moved across Reeves County and produced a 61 mph wind gust at the Pecos AWOS site.
Thunderstorm Wind, Midland
- When
- May 11, 9:10 PM CST
- Where
- Midland County, 0.73 mi NE of (Maf) Midland Intl
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.939, -102.193
A thunderstorm moved across Midland County and produced a 58 mph wind gust at the Midland ASOS site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Utah, May 11, 20202 deaths · 50 kt wind · 3 events
- Rip Current in Texas, May 11, 20201 death · 1 event
- Hail and Damaging Wind in Texas, May 11, 20201.25 in hail · 10 events
- Hail and Damaging Winds in Colorado, May 11, 2020$20 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Texas, May 11, 20201.75 in hail · 7 events
- Waterspouts in Gulf of Mexico, May 11, 20204 events
- Hail in New York, May 11, 20201 in hail · 3 events
- Hail in Connecticut, May 11, 20200.88 in hail · 2 events
- Hail in Pennsylvania, May 11, 20201 in hail · 1 event
- Hail in New York, May 11, 20200.75 in hail · 1 event
- Hail in Connecticut, May 11, 20200.75 in hail · 1 event
- Damaging Wind in Utah, May 11, 202050 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884379, 884380, 884381, 884387, 884395, 884396, 884398, 884400.